West Virginia, 2009

Damaging Winds in West Virginia, June 17, 2009

June 17, 2009 · NWS LWX · 3 events in 1 county or zone

An unstable atmosphere lead to the development of scattered showers and thunderstorms on the 17th across eastern West Virginia. A couple thunderstorms did become severe, producing damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An unstable atmosphere lead to the development of scattered showers and thunderstorms on the 17th across eastern West Virginia. A couple thunderstorms did become severe, producing damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 9:03 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 17, 9:03 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 PM EDT WED JUN 17 2009

.SYNOPSIS...
WARM FRONT AND UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA
OVERNIGHT. SEVERAL OTHER DISTURBANCE MOVE ACROSS THURSDAY THROUGH
SATURDAY...CONTINUING THE CHANCE OF RAIN AND THUNDERSTORMS. A COLD
FRONT WILL BRING SLIGHTLY COOLER AND DRIER CONDITIONS TO THE MID
ATLANTIC SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
OCCLUDED FRONT ASSOCIATED WITH A LOW OVER LAKE ERIE/SRN ONTARIO TO
CONTINUE PUSHING EAST OVERNIGHT. A LARGE AREA OF HEAVY SHOWERS AND
THUNDERSTORMS ALONG THIS OCCLUSION HAVE PROGRESSED ACROSS WRN PA
AND NRN WV THIS EVENING /HEAVY TSTMS OVER KPIT PRODUCED JUST OVER
2 INCHES OF RAIN IN 3 HOURS/ AND WILL PUSH ESE INTO WRN MD AND ERN
WV. WITH 3 HR FFG 1.5 TO 2.0 INCHES ACROSS NW ZONES /FREDERICK CO
VA AND NW/...ISSUED A FLASH FLOOD WATCH FOR NWRN ZONES UNTIL 4 AM
EDT...SEE FFALWX FOR FURTHER DETAILS.

INCREASING INSTABILITY ALONG THIS FRONT WILL ENABLE STRONG TO
POSSIBLY SEVERE STORMS FOR THE NW ZONES. A SEVERE THUNDERSTORM
WATCH IS OUT UNTIL 1 AM EDT FOR EAST CENTRAL WV AND ALLEGANY
COUNTY MD...PLEASE SEE HWOLWX FOR FURTHER DETAILS. MAIN THREATS
ARE DAMAGING WINDS AND LARGE HAIL.

EAST OF THE OCCLUSION...HIGH PRESSURE OFF THE NEW ENGLAND COAST OVERNIGHT
WILL MAINTAIN SOUTHEASTERLY FLOW WITH LIGHT RAIN AND DRIZZLE
ACROSS THE AREA. THIS MARITIME AIR KEPT THE BALTIMORE AND
WASHINGTON METRO AREAS BELOW 70F...A RARE FEAT FOR THE SECOND HALF
OF JUNE /SINCE 1950...66F OR LESS HAS OCCURRED NOW 13 TIMES SINCE AT BWI
AND 68F OR LESS AT DCA HAS OCCURRED NOW 16 TIMES AT DCA/

THE SOUTHEASTERLY FLOW HAS ALSO LED TO UPSLOP RAIN ON THE EAST
SIDE OF THE BLUE RIDGE...IFLOWS SITES IN MADISON COUNTY HAVE
REPORTED ABOUT AN INCH IN THE PAST SIX HOURS. UPSLOPE RAIN WILL
CONTINUE UNTIL LOW LEVEL FLOW TURNS MORE SLY...WHICH THE RUC13
SUGGESTS WILL BE AROUND MIDNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
ONCE LOW CLDS FM OVNGT RA BREAKS...CWFA WL BE W/IN WARM SECTOR OF
STORM SYSTEM WHICH PRESENTLY CAN BE FOUND IN ERN KY/TN AND WRN
VA/NC. VORT...AND ITS SFC WND SHIFT REFLECTION...THEN SWEEPS THRU
AT TIME OF PK HTG. AHD OF THIS LLVL BNDRY...GDNC SUGGESTING THAT
CAPE VALUES SHOULD EASILY EXCEED 1000 J/KG...AND MAY APPROACH
2000J. SHEAR VALUES CUD ALSO REACH THE 15-20 KT RANGE...W/ A 30 KT
LLJ NOTED OFF MDL SNDGS. SAME SNDGS ALSO REVEAL DECENT LLVL
CURVATURE OF THE WND FIELD. THUS...WHOLLY SUPPORT SPC FCST OF SLGT
RISK. ONLY QSTN WL BE HOW MUCH ISOLATION?

GRIDS WL FEATURE THE DEPARTURE OF MRNG S/WV INDUCED SHRA...AND THEN
AFTN RDVLPMNT OF TSRA. HIEST TSRA POPS IN THE E. DO NOT HV ANY
ENHANCED WORDING IN THE GRIDS...BUT WL ADD RISK TO THE HWO. ACCEPTED
GDNC TEMPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
COLD FRONT/POTENTIAL MCS MOVING THROUGH THE AREA AT THE BEGINNING OF
THE EXTENDED...WITH RAIN CHANCES TAPERING OFF BY EARLY MORNING
FRIDAY. RAPID INFLUX OF LOW LEVEL MOISTURE DURING THE DAY
FRIDAY...WITH STRONG WAA ADVECTION AT 850MB. MAX TEMPS NEAR 90
DEGREES AND TDS IN LOW 70S WILL ALLOW SBCAPES TO APPROACH 2000 J/KG
OR HIGHER DURING THE AFTERNOON FRIDAY. ANOTHER STRONGER LOW PRESSURE
PASSES ACROSS PA LATE FRIDAY AFTERNOON...WHICH WILL ENHANCE 0-6KM
SHEAR VALUES TO 30-40KTS. SCT/NUM CONVECTION INITIATES OVER WESTERN
PARTS OF CWA IN THE AFTERNOON...SPREADING EAST LATE IN THE DAY INTO
THE NIGHT.

FRIDAY NIGHT AND SATURDAY LOOK FOR A REPEAT OF PREVIOUS 24
HOURS...WITH POTENTIAL MCS HEADING OVER THE APPALACHIANS FROM OHIO
VALLEY OVERNIGHT...WITH ANOTHER MID/UPPER DISTURBANCE PASSING NORTH
OF THE AREA IN THE AFTERNOON SATURDAY...INITIATING MORE CONVECTION
OVER THE AREA. 500MB TROF DEEPENS LATE SATURDAY...FORCING COLD FRONT
AND SLIGHTLY DRIER AND COOLER AIR INTO THE MID ATLANTIC FOR SUNDAY
INTO EARLY NEXT WEEK.

LATEST GUIDANCE SUGGESTED CLOSED LOW/DEEP UPPER TROF JUST OFF THE
EAST COAST FOR EARLY NEXT WEEK...PROVIDING SOMEWHAT DRIER AND
UNSEASONABLY STRONG NORTHERLY FLOW. ONLY SILENT/LOW CHANCE POPS KEEP
FOR NEXT WEEK...WITH SEASONABLE LATE SPRING/EARLY SUMMER
TEMPERATURES ANTICIPATED.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
AN OCCLUDED FRONT WILL BRING HEAVY SHOWERS AND THUNDERSTORMS INTO
THE WESTERN RIDGES THROUGH MIDNIGHT...THEN DISSAPATE AS THEY HEAD
FURTHER EAST. SOUTHEASTERLY FLOW WILL CONTINUE EAST OF THE BLUE
RIDGE WITH LIGHT RAIN AND DRIZZLE INTO THE EARLY MORNING HOURS.
SHOWERS WITH SOME ISOLATED THUNDER EXPECTED ACROSS THE AREA FOR
THE MORNING HOURS.

ONCE MRNG MSTR ERODES...CONDS WL GRDLY IMPV. SINCE WE/RE ALMOST AT
THE SUMMER SOLSTICE...THINK COOL WEDGE WL BE SHORT LIVED...AND
TERMINALS WL GET INTO SLY FLOW. BINOVC ANTICIPATED...AND BY MIDDAY
CIGS WL BE UPR MVFR OR JUST ABV VFR. AMS UNSTB ENUF FOR TSRA TO
RDVLP. HV ADDED CB CLD RMK AS APPRO AT/AFTR 17Z.

CONVECTION SHOULD END FROM W TO E THURSDAY NIGHT...WITH MORE
SCATTERED THUNDERSTORMS DEVELOPING FRIDAY AND SATURDAY. COLD FRONT
PUSHES THROUGH SATURDAY NIGHT...BRINGING SLIGHTLY DRIER CONDITIONS
TO THE AREA FOR SUNDAY INTO EARLY NEXT WEEK.

&&

.MARINE...
SELY FLOW CONTINUES THROUGH TONIGHT BEFORE AN OCCLUDED FRONT
CROSSES THE WATERS TOMORROW MORNING.

WATERS WL BE IN SLY FLOW TMRW AFTR FROPA. WK CDFNT /MORE LIKE
WSHFT IN ASSOC W/ UPR DISTURBANCE/ APPROACHES LT DAY. IT WL KICK
WNDS BACK UP AGN...SO SCA REMAINS IN PLACE THRU TMRW. THIS BNDRY
IN UNSTBL AMS WL ALSO PROMOTE FVRBL ENVIRONMENT FOR TSTMS...SOME
OF WHICH MAY BE STRONG TO SVR.

SOUTHEASTERLY FLOW FINALLY BEGINS TO BREAK DOWN THURSDAY NIGHT...AS
STORM SYSTEMS APPROACH THE WATER FROM THE WEST. NUMEROUS SHOWERS AND
THUNDERSTORMS...LIKELY IN SEVERAL ROUNDS...WILL IMPACT THE WATERS
THURSDAY NIGHT THROUGH SATURDAY. OUTSIDE OF THUNDERSTORMS...WINDS
SHOULD BE RELATIVELY LIGHT AND GENERALLY OUT OF THE SOUTH. COLD
FRONT PASSES OVER THE WATERS SATURDAY NIGHT...WITH WINDS SHIFTING TO
THE WEST. WINDS WILL INCREASE TO 15 TO 25 KTS SUNDAY...WITH SMALL
CRAFT CONDITIONS LIKELY THROUGH THE AFTERNOON.

&&

.TIDES/COASTAL FLOODING...
THE COASTAL FLOOD ADVISORY CONTINUES THROUGH THURSDAY MORNING.

SELY WINDS CONTINUING TO REINFORCE AND ENHANCE THE TIDAL ANOMALIES...WHICH
CONTINUE TO HOVER BETWEEN 1-2 FT ABOVE NORMAL.

OVERNIGHT CYCLE IS EXPECTED TO BRING LOW-LYING AREAS ALONG THE
WASHINGTON...ANNAPOLIS AND BALTIMORE HARBOR AREAS TO JUST BELOW
MODERATE FLOODING THRESHOLDS /AS WELL AS OTHER FLOOD-PRONE AREAS
ON THE WESTERN SHORE OF THE BAY AND INTO THE TIDAL POTOMAC
REGION/.

THE SLIGHTLY STRONGER WINDS OVERNIGHT...THE STEADY SELY FLOW AND THE
ALREADY HIGH ANOMALIES WILL LIKELY INCREASE TIDE LEVELS JUST ABOVE
LEVELS THAT WERE REACHED EARLIER THIS MRNG...WHICH WERE JUST ABOVE
OR BELOW MINOR COASTAL FLOODING STAGES AT THAT TIME.

WARNING THRESHOLDS ARE NOT EXPECTED TO BE REACHED...THO SEVERAL
AREAS WILL BE VERY CLOSE FOR THE OVERNIGHT TIDE CYCLE. THE AFTN TIDE
CYCLE ON THURSDAY IS EXPECTED TO SUBSIDE A BIT...W/ MUCH OF THE
FLOODING PROBABILITIES TAPERING OFF AFTERWHICH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR MDZ007-011-
     013-014-016>018.
     FLASH FLOOD WATCH UNTIL 4 AM EDT THURSDAY FOR MDZ003-501-502.
VA...COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR VAZ052>055-
     057.
     FLASH FLOOD WATCH UNTIL 4 AM EDT THURSDAY FOR VAZ028-031.
WV...FLASH FLOOD WATCH UNTIL 4 AM EDT THURSDAY FOR WVZ050>053-055-
     501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ530>537.

&&

SYNOPSIS...BAJ/SBK
NEAR TERM...BAJ/HTS
SHORT TERM...HTS
LONG TERM...BAJ/SBK
AVIATION...BAJ/SBK/HTS
MARINE...SBK/HTS
TIDES/COASTAL FLOODING...HTS/BAJ
Hazardous weather outlook, Jun 17, 9:06 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EDT WED JUN 17 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1006 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

TIDAL ANOMALIES UP TO TWO FEET ABOVE NORMAL WILL BE POSSIBLE
DURING HIGH TIDE LATE TONIGHT...AND WILL LIKELY LEAD TO MINOR COASTAL
FLOODING IN LOW-LYING AREAS. A COASTAL FLOOD ADVISORY IS IN EFFECT
THROUGH TONIGHT FOR LOW-LYING AREAS ALONG THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COASTAL FLOOD ADVISORY REMAINS IN EFFECT THROUGH NOON THURSDAY FOR
LOW-LYING AREAS ALONG THE MARYLAND CHESAPEAKE BAY AND TIDAL
POTOMAC RIVER.

THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON. A FEW OF THESE
THUNDERSTORMS POSSIBLY WILL REACH SEVERE LIMITS THURSDAY AFTERNOON
AND EVENING...POTENTIALLY PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS.

A FEW SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC THROUGH 8 PM THURSDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE AGAIN ON SUNDAY
FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-181515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1006 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ACROSS
WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE TONIGHT.
HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM EARLY THURSDAY
MORNING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 AM EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON. A FEW OF THESE
THUNDERSTORMS POSSIBLY WILL REACH SEVERE LIMITS THURSDAY AFTERNOON
AND EVENING...POTENTIALLY PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS. LOCATIONS IN AND EAST OF THE SHENANDOAH VALLEY WILL BE AT
THE GREATEST RISK.

A FEW SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON AND EVENING.

BAJ

In the hours before

Special weather statement, Jun 17, 8:28 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT WED JUN 17 2009

MDZ501-502-WVZ504-180215-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
EASTERN MINERAL WV-
928 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS TO AFFECT CENTRAL AND EASTERN ALLEGANY...
EXTREME WESTERN ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 928 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRESAPTOWN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE RIDGELEY
AND CUMBERLAND.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jun 17, 9:00 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT WED JUN 17 2009

MDZ501-502-WVZ501>504-180245-
WESTERN GRANT WV-EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
1000 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS TO AFFECT WESTERN GRANT...EASTERN GRANT...
CENTRAL AND EASTERN ALLEGANY...EXTREME WESTERN ALLEGANY...WESTERN
MINERAL AND EASTERN MINERAL COUNTIES...

AT 1000 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES WEST OF KITZMILLER...MOVING EAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE PIEDMONT
AND KEYSER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jun 17, 9:46 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 PM EDT WED JUN 17 2009

WVZ050-501-503-504-180345-
HAMPSHIRE WV-WESTERN GRANT WV-WESTERN MINERAL WV-EASTERN MINERAL WV-
1046 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...WESTERN GRANT...AND
MINERAL COUNTIES...

AT 1046 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SULPHUR CITY...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE KEYSER
AND ROMNEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELQOUIN

The radar

The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
June 17, 10:14 PM EST
Where
Hampshire County, 3.41 mi N of Junction
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.369, -78.881

Two trees were down o Patterson Creek Road.

Thunderstorm Wind, Hampshire

When
June 17, 10:22 PM EST
Where
Hampshire County, 1.72 mi NNE of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.351, -78.802

Trees and power lines were down on Fox Hollow Road.

Thunderstorm Wind, Hampshire

When
June 17, 10:54 PM EST
Where
Hampshire County, 1.07 mi W of Pleasantdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -78.600

Large tree limbs were down near Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180949, 180950, 180951.